Florida, 2013

Damaging Wind in Florida, June 28, 2013

June 28, 2013 · NWS MLB · 1 event in 1 county or zone

A severe thunderstorm formed over southern Brevard County as an outflow boundary merged with the east coast sea breeze that was pinned close to the coast. Palm Bay Police Department relayed a report that trees fell onto live wires in Palm Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm formed over southern Brevard County as an outflow boundary merged with the east coast sea breeze that was pinned close to the coast. Palm Bay Police Department relayed a report that trees fell onto live wires in Palm Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 28, 2:30 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
330 PM EDT FRI JUN 28 2013

.DISCUSSION...

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WEEKEND
AND INTO EARLY NEXT WEEK...

CURRENT/TONIGHT...SCATTERED LIGHTNING STORMS WILL MOVE ENE MAINLY N
OF LAKE KISSIMMEE-CAPE CANAVERAL LINE THROUGH LATE AFTERNOON WITH
ADDITIONAL CONVECTIVE ACTIVITY FOR SRN BREVARD/SRN OSCEOLA AND
OKEECHOBEE COUNTY AND THE TREASURE COAST INTO THIS EVENING. LOW LVL
SW FLOW WILL HOLD OFF THE SEA BRZ NORTH OF SEBASTIAN INLET WITH SEA
BREEZE BOUNDARY JUST MAKING IT ONTO THE MAINLAND ALONG THE SRN
TREASURE COAST. WILL CONTINUE HIGHEST EVENING POPS NEAR THE COAST
AND SRN SECTIONS AND ONLY A SLIGHT CHANCE FOR LINGERING ACTIVITY
PAST 8 PM ACROSS THE NRN INTERIOR. HRRR MODEL INDICATES MUCH OF THE
ACTIVITY ACROSS NRN SECTIONS WILL MAKE IT INTO THE TREASURE COAST
DURING THE EARLY EVENING. COULD SEE A FEW STRONG EVENING STORMS WITH
STRONG WINDS...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

SAT-MON...A STORMY WEEKEND IS SHAPING UP EACH AFTERNOON AS DEEP AND
MOIST SW FLOW AHEAD OF AN MID LAYER TROUGH DIGGING FROM THE OHIO
VALLEY INTO THE SE STATES ALLOWS NUMEROUS SHOWERS AND STORMS TO MOVE
NORTHEAST EACH DAY WITH SOME ACTIVITY LINGERING INTO THE EVENING
HOURS. FOR SATURDAY...WILL SHOW HIGHEST POPS NORTH NEAR THE DEEPEST
MOISTURE ACROSS THE NRN PENINSULA AND ALSO ACROSS MARTIN COUNTY
WHERE DEEPER MOISTURE WILL MOVE UP FROM SOUTH FL. FOR SUNDAY AND
MONDAY WILL GO WITH LIKELY RAIN CHANCES EACH DAY (60 PCT) WITH
NUMEROUS SHOWERS AND STORMS EXPECTED. INCREASED CLOUD COVER IS
EXPECTED ESPEC SUNDAY INTO MONDAY. HIGHS WILL BE NEAR 90 TO THE
LOWER 90S. STEERING FLOW WILL BE FROM THE SW AT 15-20 KNOTS ON SAT
AND 20-25 KNOTS MAKING FOR FASTER NE STORM MOTION TOWARD THE COAST
AND NEAR SHORE ATLANTIC WATERS EACH DAY. STRONG STORMS OVER THE
WEEKEND MAY CONTAIN SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS
ESPECIALLY WITH THE STRONGER ENVIRONMENTAL FLOW. BOATERS AND
BEACHGOERS SHOULD CHECK THE RADAR AND FORECAST BEFORE HEADING TO THE
BEACH...INTRACOASTAL WATERS OR ATLC THIS WEEKEND INTO MONDAY.

TUE-THU...PREVIOUS EXTENDED DISCUSSION...
TROFFING PATTERN OVER THE ERN CONUS WILL DAMPEN OUT THRU THE MIDDLE
OF NEXT WEEK AS THE H30-H20 JET SHIFTS FROM A SLIGHT DIGGING TO A
FULL LIFTING ORIENTATION. ATLC RIDGE AXIS WILL RESPOND BY DRIFTING
BACK N INTO CENTRAL FL. THE RESULT WILL BE A WEAKENING STEERING FLOW
THAT WILL BACK TO THE S/SE...PROMOTING THE FORMATION OF THE EAST
COAST SEA BREEZE. INCREASING LOW/MID LVL SUPPRESSION AND WEAKENING
STEERING FLOW WILL DECREASE PRECIP COVERAGE BACK TO SCT COVERAGE.

NO SIG CHANGE IN AIRMASS...MAX TEMPS WITHIN A FEW DEGS OF CLIMO AVG
(L90S) AREAWIDE. DVLPG ONSHORE FLOW WILL KEEP MIN TEMPS ALONG THE
COAST BTWN 3-5F ABV AVG (M/U70S)...INTERIOR MIN TEMPS NEAR AVG
(L/M70S).

&&

.AVIATION...CONVECTIVE ACTIVITY AFFECTING NRN TERMINALS SHOULD
TRANSITION SOUTH THIS EVENING FROM KMLB-KVRB FROM 20Z-23Z AND
KFPR-KSUA FROM 21Z-24Z. MVFR CIGS WITH LCL IFR VSBYS WILL ACCOMPANY
TSRA THIS AFTN/EVENING. SCT/NMRS TSRA WILL AFFECT E CENTRAL FL
TERMINALS AGAIN ON SATURDAY...MAINLY AFT 18Z.

&&

.MARINE...
INCREASING SSW/SW WINDS OVER THE WEEKEND INTO MONDAY AND
THUNDERSTORMS MOVING FROM THE MAINLAND TO THE NEAR SHORE WATERS AND
OFFSHORE EACH DAY WILL KEEP THE WEATHER UNSETTLED FOR SMALL CRAFT
INTO EARLY NEXT WEEK. SSW WINDS WILL INCREASE TO 15-20 KNOTS
OFFSHORE THIS WEEKEND WITH SEAS TO 4-5 FT...LOWER NEAR THE IMMEDIATE
COAST. STORM COVERAGE MAY REMAIN HIGH INTO MONDAY BEFORE
TRANSITIONING TO SE FLOW BY WED/THU OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  75  90 /  30  60  50  60
MCO  74  92  74  91 /  20  60  50  60
MLB  75  91  77  89 /  30  50  40  60
VRB  75  91  76  89 /  30  50  40  60
LEE  76  92  76  91 /  20  60  50  60
SFB  76  92  76  92 /  20  60  50  60
ORL  76  92  76  92 /  20  60  50  60
FPR  75  91  75  90 /  30  40  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT-LONG TERM/AVIATION...VOLKMER
RADAR/IMPACT WX UPDATES....SEDLOCK
Hazardous weather outlook, Jun 28, 4:22 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
522 AM EDT FRI JUN 28 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
522 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
AMPLE MOISTURE...SURFACE BOUNDARIES AND FAVORABLE STEERING WINDS THROUGH
THE ATMOSPHERE WILL LEAD TO SCATTERED LIGHTNING STORMS FROM MIDDAY
TO EARLY AFTERNOON WITH INCREASING STORM COVERAGE EXPECTED THROUGH
MID AFTERNOON INTO THIS EVENING. BOUNDARY COLLISIONS MAY GENERATE
A FEW STRONGER STORMS. THE MAIN THREATS FROM THIS ACTIVITY WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS UP TO 40 TO
50 MPH AND SMALL HAIL.

.FLOOD IMPACT...
LOCALLY HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR OR LESS WILL BE
POSSIBLE WITH STRONGER STORMS. THIS MAY CAUSE MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS INTO THE AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS...ESPECIALLY ACROSS INLAND LAKES AND
WATERWAYS. INCREASING WESTERLY COMPONENT WINDS WILL PUSH DEVELOPED
STORMS EASTWARD AND OVER THE INTRACOASTAL WATERS OF VOLUSIA AND
BREVARD COUNTIES AND EVENTUALLY OFFSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOUTHWEST FLOW WILL PERSIST THROUGH THE WEEKEND. THIS WILL LEAD
TO A RELATIVELY HIGHER COVERAGE OF AFTERNOON STORMS ALONG WITH A
LINGERING POTENTIAL FOR OFFSHORE MOVING STORMS ALONG THE COAST. A
FEW STRONGER STORMS WILL BE POSSIBLE EACH AFTERNOON WITH THE PRIMARY
THREATS BEING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Jun 28, 1:49 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT FRI JUN 28 2013

FLZ045-053-281930-
ORANGE-OSCEOLA-
249 PM EDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHWESTERN ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...

* UNTIL 330 PM EDT.

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CELEBRATION...
MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE AUSTIN TINDALL PARK...CAMPBELL...KISSIMMEE AIRPORT AND LAKE
NONA.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR
CAPSIZE SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2846 8127 2828 8110 2821 8153 2826 8156
      2826 8161 2837 8165
TIME...MOT...LOC 1849Z 251DEG 20KT 2830 8152

SEDLOCK
Special weather statement, Jun 28, 2:41 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT FRI JUN 28 2013

FLZ045-046-141-147-282030-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-SEMINOLE-
341 PM EDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHERN BREVARD COUNTY...EASTERN ORANGE COUNTY...SOUTHEASTERN
SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 430 PM EDT.

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES EAST OF
GENEVA...MOVING NORTHEAST AT 15 MPH. ANOTHER STRONG CELL WAS JUST TO
THE EAST OF BITHLO IN NORTHEAST ORANGE COUNTY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MAYTOWN.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR
CAPSIZE SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2859 8073 2860 8074 2860 8076 2862 8079
      2861 8080 2858 8079 2857 8080 2849 8106
      2876 8114 2891 8081 2862 8060
TIME...MOT...LOC 1940Z 244DEG 13KT 2872 8100

SEDLOCK
Special weather statement, Jun 28, 3:19 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT FRI JUN 28 2013

FLZ045-053-144-282100-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
419 PM EDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHERN LAKE COUNTY...SOUTHWESTERN ORANGE COUNTY...NORTHWESTERN
OSCEOLA COUNTY...

* UNTIL 500 PM EDT.

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER FOUR CORNERS...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BAY HILL...DOCTOR PHILLIPS...SEA WORLD AND WET N WILD WATER
PARK.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR
CAPSIZE SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2854 8149 2835 8135 2831 8166 2834 8167
      2835 8175 2841 8178
TIME...MOT...LOC 2019Z 259DEG 13KT 2836 8164

SEDLOCK
Special weather statement, Jun 28, 3:20 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT FRI JUN 28 2013

FLZ047-053-054-282100-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
420 PM EDT FRI JUN 28 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHERN BREVARD COUNTY...NORTHWESTERN INDIAN RIVER COUNTY...
EASTERN OSCEOLA COUNTY...

* UNTIL 500 PM EDT.

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 11 MILES SOUTHWEST OF
PALM BAY...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MICCO.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR
CAPSIZE SMALL BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2782 8044 2784 8045 2787 8048 2786 8049
      2783 8046 2782 8046 2777 8090 2795 8094
      2804 8057 2798 8054 2802 8054 2803 8056
      2805 8054 2782 8042
TIME...MOT...LOC 2020Z 260DEG 17KT 2788 8077

SEDLOCK
Local storm report, Jun 28, 3:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 S SCOTTSMOOR          28.74N 80.88W
06/28/2013  M46.00 MPH       BREVARD            FL   OTHER FEDERAL

            GUST FROM USAF WIND TOWER 819 AT 54 FT.

0405 PM     TSTM WND GST     1 S SHILOH              28.77N 80.80W
06/28/2013  M44.00 MPH       BREVARD            FL   OTHER FEDERAL

            GUST FROM USAF TOWER 421 AT 54 FT.

0410 PM     TSTM WND GST     2 W KENNEDY SPACE CENTE 28.52N 80.72W
06/28/2013  M46.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF TOWER 714 AT 54 FT.

&&

PG

The radar

The Melbourne radar (KMLB), 14 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 28, 3:48 PM EST
Where
Brevard County, 4.81 mi SSE of June Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.990, -80.660

Palm Bay Police Department reported trees down onto live wires near the intersection of Pace Drive NW and Lamplight Drive NW.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450865.